Hi Tenney! Yes it’s a struggle but you will get better. It takes a lot of experimentation but it’s kind of a game in it’s own right… testing out stuff!!
Anyway, I find that gabapentin in terms of meds (100mg 3x a day) is amazing for eliminating some of the symptoms and also anxiety that accompanies them. It’s my favorite drug by FAR - no side effects to speak of at my tiny dose (but I’m sensitive to drugs so you may be able to experiment with gaba at higher doses and other drugs too - like topamax which helps a lot of people over a more gradual period it seems - and nortriptyline). See a neurologist ASAP who understands vestibular migraines and see if you can try something to at least get the vertigo under control.
Once you feel a bit better, yes see if you can control the situation with diet and supplements alone - or with minimal drugs. I still take gabapentin from time to time when I’m under stress and know that my symptoms will flare with stimuli like lots of presentation screens and stuff like that.
The combo that has worked well for me is 200mg of magnesium (doctors best) 2 x a day, or 400 of magnesium glycinate (KAL) 2 x a day (I think that the doctors best brand is more absorbable and that’s why it’s a lower dose that works well). The KAL brand is easier to swallow however!!
(NB from admin: this image links to a product this member has found helpful and at the same time helps fund the site: As an Amazon Associate I earn from qualifying purchases. Thanks for your support!)
B2 at 400mg also helps as does CoQ10 at at least 300mg a day (I was taking 400mg a day but it seems to be causing a little GI issues - but maybe that was the magnesium but I"m not so sure about that since this type of magnesium isn’t supposed to be doing that!)
St JOhns Wort has also helped me (GAIA Brand) because it is like an SSRI/tricyclic antidepressant - what it does is alter the way the serotonin is uptake in the brain so that you sense the pain/vestibular symptoms differently from your nerves, and it mutes it. Unfortunately for me, who is so sensitive to meds, I get bloated from anything that changes my serotonin levels, so I am going to see if the supps with the gabapentin at a low dose are my perfect combo.
overall I am much better when I don’t eat lots of fruits that are very ripe (most importantly berries oranges, and bananas) and nuts and other foods high in tyramine, avoiding MSG and gluten, and fermented foods like yogurt (although I do still enjoy a glass of wine even red wine since I’ve been feeling better!!) Beer causes more issues for me maybe it’s the gluten. Watch out for hidden MSG in “natural flavors” in ingredients. Try to eat lower sugar and that helps.
Tyramine increases head pressure. Don’t eat calcium rich foods at the same time as the magnesium as it competes for absorption but do eat calcium later in the day at some point to make sure you get enough of a balance overall!
Also Vitamin D, C and b12 are good to supplement with for immune strength.
My theory is that MAV is caused by vestibular neuritis of some sort… damages/inflames the nerves and makes them overexcitable and in pain. Over time it recovers a bit on its own but the supps and meds do also help a great deal, as do avoidance of foods and drinks that increase blood vessel dilation (tyramine) as that exacerbates symptoms. Caffeine constricts the blood vessels fyi
Keep up your strength , you will feel better, I PROMISE - I am pretty much living my life as before with some modifications (I have to make sure I get enough sleep and don’t overdose on caffeine anymore!!!)